My Experience with Anti-Depressants

I think that psychiatric drugs get a bad reputation. A lot of people don’t actually understand what they do and even more people think that taking them is “the easy way out”. Most of the people who say this have never been on one of these drugs before.

I never thought of them that way, but I remember being completely scared of the idea of going on an anti-depressant. I research everything, which is not a good idea when you have anxiety. I read all about the side effects, Serotonin Syndrome, and risks. I always have to read the risks.

I also read that it usually takes a couple of tries before someone finds an anti-depressant that works for them, so they deal with weird side effects and such multiple times because it takes a few weeks for the medication to have a therapeutic effect.

Most of all, I was just scared of what the medication would do. I didn’t know how it would work. Would it change my thoughts? Would it change who I was as a person? How does a medication change your thoughts or your feelings?

I learned that it doesn’t really do any of that. I am still me. I still have the same thoughts.

Anti-depressants leveled the emotional playing field for me. When someone has a mental illness, they have good days and they have bad days. Sometimes the bad days are really, really bad. Anti-depressants help the highs not be as high and the lows not be as low. They did not change my thoughts nor my personality.

The first anti-depressant I was put on was Lexapro. I was prescribed 10mg of it by a primary care physician.

Tons of people I talked to raved about how great of an anti-depressant it is and how it usually works for people who try it.

I took my first dose with my dinner.

I woke up eight hours later on the dot vomiting and I had only taken 5mg that night like I was instructed to. I called my doctor because vomiting was one of the symptoms that you’re supposed to call for and he said he wasn’t worried and prescribed me anti-nausea medication.

I never threw up again, but the first initial side effects were terrible. I was nauseous all the time. If I didn’t get a full eight hours of sleep, my stomach would feel like it was doing somersaults inside of me and I felt like I was spinning around. It was not normal at all.

After awhile, these side effects went away. I am not sure if my mental health really got better but the physical side effects of my anxiety (GI issues, gagging, panic attacks) happened less often. The doctor decided I was fine at 10mg and then I ended up moving states anyways.

After we moved to Texas, I had a terrible time adjusting, which later on I was diagnosed with an adjustment disorder. I was not sleeping well at all and my mental health was definitely getting worse. Not only was I dealing with being somewhere totally new where I did not know anyone, but I was no longer working, Zeke was sick with distemper and the prognosis was grim, and I just felt very alone. I literally thought I was going crazy.

I decided to wean myself off of Lexapro. I saw my new primary care physician about it and he recommended that I try something new, which I refused because I didn’t want to deal with the awful side effects again. He said he completely understood, so he made a deal with me: if my anxiety and depression started getting bad once I was off the medication, I needed to come see him again. I told him I would. I also got a referral to see a therapist.

I started weaning myself off and it definitely sucked. I dealt with more nausea, weird hot flashes, and dizziness. I would be able to feel my heart beat literally everywhere and when that happened, I usually had to go lay down. My appetite was terrible.

I went to therapy every single week and that helped me out quite a bit. My therapist was a clinical psychologist, so he knew a lot about medication, too. We talked a lot about medication and my fears of taking another anti-depressant. He said in his professional opinion, I should be on medication because he believed that my anxiety was both environmental and biological.

He was also angry when he found out that I was only on 10mg of Lexapro and that the doctor wouldn’t prescribe a larger dose. He said, “no wonder why it didn’t really work… 10mg is a pediatric dose!”

Then in November, we had a life-changing event that not only shook our base but REALLY shook our family. A family friend died in an aircraft accident. I saw my therapist a few days after it happened and my scores for depression and anxiety were through the roof – like higher than they were when I first started therapy.

This concerned my therapist so he brought up medication again. He said that he would contact my primary care doctor and tell him exactly what to put me on. He felt that this was important to do because medication could also help me cope with sudden events like this along with therapy. I finally told him that I would try medication again.

I was then put on Effexor XR and Valium, which I take the Effexor every day and the Valium only when I need it. I was originally on 75mg of Effexor, which is the starting dose.

The first night I took it, I had a panic attack because I was freaking out that I was going to have an allergic reaction or get Serotonin Syndrome. This fear was put in my head by the pharmacist because he had asked me if I had ever taken an anti-depressant so I told him about my experience with Lexapro and he told me that it sounded like I had Serotonin Syndrome, which is life-threatening.

He said if I had a reaction like that again, to go to the emergency room.

I laid awake for a long time that night focusing on my heart rate and breathing. You know when you focus on something too much that it starts to feel labored? That is what breathing felt like.

I woke up in the middle of the night with a heart rate of 110 beats per minute. Which would be great if I was weight lifting, but I had been sleeping. I got up, went to the bathroom, and got some water. I was able to calm myself down and go back to sleep.

I woke up the next morning and… I felt surprisingly fine! A little groggy, but other than that, I actually felt good. No nausea, no vomiting, no stomach flips.

After a few weeks of taking the 75mg and going to therapy once per week, I had a follow up with my doctor. My therapist had already told him to bring me up to 150mg but that should be as high as I need to go. Everyone was noticing a difference in me.

I still had bad days and bad thoughts, but my panic attacks, for the most part, went away as did a lot of my GI issues. Just being rid of the physical symptoms of my mental illnesses was a relief because those add that much more stress. I was able to focus on my mental health without worrying about giving myself a panic attack.

Today, I am still on Effexor. My therapist has given me his “blessing” to only see him when I feel like I need to. We know that once we move again, I will probably need to find a therapist in our new location to help me adjust to life changes.

Everyone is different. Medication does not work for everyone and that is totally okay! But it is completely okay if medication does work for you. It is certainly not the easy way out. For me, the combination of therapy and medication did wonders and even though I still have bad days, I do not feel like the world is crashing down around me. I just take it easy on the bad days and enjoy the good ones.

Have a lovely day,

Follow me on: Facebook | Instagram | Pinterest | Twitter

Advertisements

Posted by

I am a NASM Certified Personal Trainer specialized in fitness nutrition and weight loss, an independent distributor and coach with Herbalife, an English student, a wife, and a fur mom to one cat and one dog. I am from the southwest and love dry heat. I am a huge bookworm, a sepsis survivor, and I should be a professional cleaner.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google+ photo

You are commenting using your Google+ account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s